A 51 ‐year‐old white woman with a history of recent‐onset hypertension and diabetes mellitus presented to a community hospital complaining of chest pain, shortness of breath, and several episodes of emesis over the preceding 2 days. The presenting vital signs were blood pressure of 60/30 mm Hg, heart rate (HR) of 130 beats per minute (bpm), and respiratory rate of 34/min. Aphysical exam revealed bilateral crackles and cool extremities. Sinus tachycardia with diffuse ST segment and T‐wave changes was seen on the initial electrocardiogram. Initial cardiac enzymes were elevated. Other pertinent presenting laboratory values included a leukocyte count of 19.7 K/mL, BUN of 27 mg/dL, and a creatinine of 2.5 mg/dL. An arterial blood gas revealed a pH of 6.99 and an HCO3 of 6.6. A chest x‐ray revealed bilateral pulmonary edema. She was emergently intubated and started on dopamine and dobutamine. An emergent cardiac cathe‐terization found normal coronary arteries and severe left ventricular (LV) dysfunction, with an ejection (EF) of 10%. An intra‐aortic balloon pump was placed for hemodynamic support, and the patient was transferred for possible implantation of a left ventricular assist device.
On arrival, systolic blood pressure ranged from 90 to 220 mm Hg, and HR ranged from 120 to 280 bpm. These findings spurred multiple testing. Urine metanephrine, total metanephrine, and normetanephrine were all elevated: 3195 μg/24 h (normal 30‐180 μg/24 h), 4838 μg/24 h (normal 164‐588 μg/24 h), and 1643 μg/24 h (normal 124‐484 μg/24 h), respectively. Antihypertensive medical therapy included phento‐lamine, phenoxybenzamine, and labetolol. Computed tomography (CT) revealed a left adrenal mass highly suspicious for pheochromocytoma. Pathology from an abdominal tumor resection confirmed the diagnosis. The patient's hospital course was complicated by acute renal failure and respiratory failure, but she gradually improved postoperatively, and a repeat echocardiogram revealed an EF of 65%. She was discharged home without antihypertensive therapy.
This case illustrates a near‐fatal presentation of pheochromocytoma. A sudden release of catecholamines may precipitate hemodynamic compromise and multisystem organ failure. Cardiac manifestations may include arrhythmias, angina, myocardial infarction, and acute heart failure. Catecholamine‐induced focal myocardial necrosis with inflammatory infiltration can cause pulmonary edema and LV dysfunction, as seen in this patient, and appears to be reversible with both medical management and subsequent removal of the tumor.
Although rare, a diagnosis of pheochromocytoma should be considered in patients who present with cardiogenic shock of unknown etiology. This case illustrates the significant morbidity and mortality associated with pheochromocytoma and the importance of recognizing its various clinical manifestations.
D. Kilaru, None; G. Sokos, None; M. Cratty, None; S. Bhashyam, None; H. Moturi, None; S. Murali, None.
To cite this abstract:Kilaru D, Sokos G, Cratty M, Bhashyam S, Moturi H, Murali S. Pheochromocytoma Presenting as Cardiogenic Shock: An Atypical Presentation. Abstract published at Hospital Medicine 2007, May 23-25, Dallas, Texas Abstract 131. Journal of Hospital Medicine. 2007; 2 (suppl 2). https://www.shmabstracts.com/abstract/pheochromocytoma-presenting-as-cardiogenic-shock-an-atypical-presentation/. Accessed January 20, 2020.